Montana, 2011

Flash Flood and Heavy Rain in Montana, June 19, 2011

June 19, 2011 · NWS GGW · 3 events in 2 counties and zones

Another group of storms approached from the southwest over a very moist and unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Another group of storms approached from the southwest over a very moist and unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 19, 1:53 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 19, 1:53 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
253 PM MDT SUN JUN 19 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

CLOUD SHIELD THIS AFTERNOON HAS BEEN PREVENTING FULL DAYTIME
HEATING AND THEREFORE LENGTHENING THE INITIATION TIMES OF
CONVECTIVE SHOWERS AND THUNDERSTORMS TO LATER THIS EVENING. MAIN
AREAS OF CONCERN ARE STILL ACROSS EASTERN SECTION OF THE CWA WHERE
BEST LIFT IS LOCATED. BULK OF JET ENERGY AND LIFT HAS ALSO SLOWLY SHIFTED
FURTHER SOUTH AND EAST OUT OF THE AREA WITH ONLY 200 TO 1200 J/KG
CAPE LEFT AVAILABLE. LARGE SCALE TROUGH ORIENTED FROM UTAH TO
CENTRAL MONTANA WILL ALSO VERY SLOWLY MOVE EAST. 850 MB
TEMPERATURES WILL START AT A SPREAD OF 10 TO 13*C OVERNIGHT.

MONDAY THROUGH TUESDAY... NORTHEASTERN MONTANA IS EXPECTED TO
ENTER THE WESTERN SIDE OF THE LARGE SCALE TROUGH EXITING THE AREA.
THIS WILL SLOWLY DIMINISH THE CHANCE OF RAIN SHOWERS FROM WEST TO
EAST ACROSS THE REGION THROUGH TUESDAY. IT WILL ALSO ALLOW MORE SUNLIGHT
TO FILTER INTO THE AREA AND RAISE 850MB TEMPS UP TO A RANGE OF
12*C TO 19*C. THAT WILL IN TURN WARM THE SURFACE INTO HIGHS AROUND
THE MID 70S BY TUESDAY AND GIVE THE REGION A SMALL REPRIEVE TO DRY
OUT. GAH

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
THE EXTENDED FORECAST RIDGING IS BUILDING INTO THE AREA WITH THE
UPPER LOW OVER MINNESOTA CONTINUE TO TRACK INTO THE GREAT LAKES
REGION. MODELS ARE IN FAIRLY GOOD AGREEMENT.

THE RIDGE HOLDS IN UNTIL LATE ON THURSDAY WHEN A PACIFIC NORTHWEST
UPPER LOW BEGINS TO KNOCK DOWN THE RIDGE AND BRING SOUTHWEST FLOW
TO THE AREA. THIS WILL INCREASE THE PROBABILITY OF THUNDERSTORMS
TO NORTHEAST MONTANA. THIS TREND WILL HOLD INTO NEXT WEEKEND.

TEMPERATURES WILL CONTINUE WITH HIGHS MAINLY IN THE 70S WITH LOWS
IN THE 50S. PROTON/EBERT

&&

.AVIATION...
SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL BECOME MORE
NUMEROUS DURING THE EVENING. OCCASIONAL MVFR OR EVEN IFR CONDITIONS
ARE POSSIBLE THROUGH THE EVENING WITH THE STORMS AS HEAVY RAIN IS
EXPECTED. RAE

&&

.HYDROLOGY...
FLOODING CONTINUES ON THE MILK RIVER FROM NEAR HINSDALE THROUGH
NASHUA. FLUCTUATIONS ARE EXPECTED IN RIVER LEVELS THROUGH NEXT
WEEKEND AS RUNOFF FROM RECENT RAINS MOVES INTO AND DOWN THE RIVER.
HIGH WATER ALSO WILL CONTINUE ON STREAMS FEEDING INTO THE MILK
RIVER FROM THE SOUTH INCLUDING PEOPLES CREEK...BEAVER CREEK AND
WILLOW CREEK. TRIPLE CREEK RESERVOIR IN S VALLEY COUNTY IS IN
DANGER OF FAILING...WHICH EMPTIES INTO LONE TREE CREEK...THEN INTO
WILLOW CREEK.

FLOODING ALSO CONTINUES ALONG THE MUSSELSHELL RIVER AND MANY
CREEKS ACROSS PETROLEUM COUNTY.

WATER RELEASES WILL CONTINUE FROM FORT PECK DAM AT AROUND 65K
CFS. THE MISSOURI RIVER FROM BELOW THE DAM TO THE NORTH DAKOTA
BORDER WILL CONTINUE TO REMAIN HIGH DUE TO THESE RELEASES COMBINED
WITH THE WATER FLOWING FROM THE MILK RIVER. LITTLE CHANGE IN
RIVER LEVEL IS EXPECTED OVER THE NEXT WEEK.

WIDESPREAD RAIN OF ONE TO THREE INCHES HAS OCCURRED ACROSS
NORTHEASTERN MONTANA FRIDAY. THIS HAS RESULTED IN HIGH WATER
ALONG ROCK CREEK...THE POPLAR RIVER AND BIG MUDDY CREEK...AS WELL
AS OTHER SMALLER CREEKS ACROSS THE REGION.

THE WEATHER PATTERN REMAINS SOMEWHAT ACTIVE WITH PERIODS OF
RAIN...SOMETIMES LOCALLY HEAVY...THROUGH NEXT WEEK. WITH
WIDESPREAD SATURATED GROUND FROM RECENT RAINS...FLASH FLOODING
WILL BE POSSIBLE FROM ANY HEAVY RAIN STORMS THAT DEVELOP. A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON THROUGH MONDAY MORNING
FOR MUCH OF THE REGION IN ANTICIPATION OF THE NEXT STORM SYSTEM
LIFTING INTO THE CENTRAL PLAINS.

&&

.CLIMATE...
2011 RAINFALL THROUGH JUNE 18TH IN GLASGOW IS ON A RECORD PACE
AT 14.81 INCHES. IT IS CERTAIN TO BE THE WETTEST FIRST HALF OF
THE YEAR EVER...THE RECORD BEING 14.92 INCHES IN 1906. THERE HAVE
BEEN 4 TIMES SO FAR THIS YEAR WHEN AN INCH OR MORE OF RAIN HAS
FALLEN IN ONE DAY. THE RECORD FOR THE ENTIRE YEAR IS 5 DAYS...IN
1906 AND 1923. JUNE RAINFALL OF 4.42 INCHES IS ALREADY MORE THAN
DOUBLE THE NORMAL FOR THE ENTIRE MONTH. IT IS EXPECTED ALSO THAT
JUNE WILL BE THE 8TH MONTH IN A ROW TO BE COOLER THAN NORMAL...7
OF THOSE 8 MONTHS ALSO BEING WETTER THAN NORMAL. SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CENTRAL AND
SOUTHERN VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...
MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX...NORTHERN
VALLEY...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 19, 1:48 PM MST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
248 PM MDT SUN JUN 19 2011

MTZ017>020-023>027-061-062-201100-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
248 PM MDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH NOON MONDAY. STRONG...SLOW-
MOVING THUNDERSTORMS ARE EXPECTED TO BRING THE POTENTIAL FOR HEAVY
AMOUNTS OF RAIN IN A SHORT PERIOD OF TIME TONIGHT.

FLOOD WARNINGS CONTINUE ON THE MILK AND MISSOURI RIVERS FROM
TAMPICO IN VALLEY COUNTY...EASTWARD TO THE NORTH DAKOTA BORDER.
FLOOD WARNINGS FOR SMALL STREAMS REMAIN IN EFFECT FOR MANY OTHER
LOCATIONS NORTH OF THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-059-060-201100-
CENTRAL AND SOUTHEAST PHILLIPS-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-
248 PM MDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SLOW-MOVING SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING... AND AFFECT THE AREA INTO MONDAY. SOME ISOLATED
POCKETS OF FLASH FLOODING MAY BE POSSIBLE.

FLOOD WARNINGS REMAIN IN EFFECT FOR MANY SMALL CREEKS AND STREAMS
IN CENTRAL PHILLIPS COUNTY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-022-201100-
PETROLEUM-GARFIELD-
248 PM MDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SLOW-MOVING SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING... AND AFFECT THE AREA INTO MONDAY. SOME ISOLATED
POCKETS OF FLASH FLOODING MAY BE POSSIBLE.

FLOOD WARNINGS FOR SMALL STREAMS REMAIN IN EFFECT FOR THE
MUSSELSHELL RIVER IN GARFIELD AND PETROLEUM COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 197 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Richland

When
June 19, 4:11 PM MST
Where
Richland County, 8 mi S of Sidney
Reported by
State Official
Coordinates
47.584, -104.150

Several people contacted Richland County Dispatch to report seeing a funnel cloud near this location around the same time.

Heavy Rain, Wibaux

When
June 19, 5:15 PM MST to 6:00 PM MST
Where
Wibaux County, 2 mi SE of St Phillip
Reported by
Public
Coordinates
46.809, -104.050

Accumulated 3 inches of rain in only 45 minutes.

Flash Flood, Wibaux

When
June 19, 6:30 PM MST to 7:30 PM MST
Where
Wibaux County, 1 mi N of St Phillip to 1.5 mi SW of St Phillip
Cause
Heavy Rain
Reported by
Public
Coordinates
46.844, -104.080

When the person arrived at home, the creek near his home was out of its banks and water was running down the hills and through his yard. One hour later, water was still running through the yard. The site accumulated 1.10 of rain from this storm.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329449, 329453, 329445.